Sharp/shooting Back And Chest Pains From Prednisone?

Question

Asked by andrealn

Sharp/shooting Back And Chest Pains From Prednisone?

Hi there, I'm a newbie to this wonderful site! I'm 21 years old and was diagnosed with RA about 2 months ago. I'm currently on the Prednisone (5mg) and Methotrexate (2.5mgx5 once a week) combo.

I've been having increasingly worsening shooting pains that start in my mid and upper back and then radiate through and to the front of my chest. I have these sort of episodes of stabbing pains (kind of like series of contractions) every few days or so and feel at all times a sort of discomfort in my upper abdomen. These awful pains often wake me up at night and seem to get progressively worse towards the morning. It does tend to be worse right after I eat, but oftentimes it seems to start without any provocation.

The first sign of this came while I was on Meloxicam a few months ago. However, after I switched on to Prednisone about a month ago, the symptoms have just gotten worse. My Rheumatologist thinks it may just be heartburn due to the Prednisone, but I'm a little skeptical as I do not ever feel a "burning sensation" in my chest, and nor do the sharp/shooting pains through my back and chest fit the profile of heartburn.

Thanks for any help on this! :)

Answer

RA medication often give you stomach problems - for more on this, see one of my posts from last year about managing side effects - and as you and the RA figure out a way to live together, you'll find out which symptoms you can ignore or deal with yourself and which need to be seen by a doctor.. However, although heartburn can give you chest and back pains, I am uncomfortable with ignoring these symptoms, considering that certain heart issues can express themselves with chest pain. I can't tell you which one it is, although given your age, the odds are against heart problems, so try not to freak out.

However, chest pain is one of those symptoms that you shouldn't ignore. I'd recommend that you make an appointment to see your GP as soon as possible and get checked out. If it is heartburn, stomach medications such as Losec, Pantoloc or Nexium, as well as over-the-counter medications like Gaviscon or Maalox may make it easier to tolerate your RA medications.